Risk of blood clots with the birth control pill?
I'm concerned about the chance of blood clots when using The Pill as a contraceptive method. The pamphlets say that the possibility of blood clots is a major risk but do not go into any detail as to the frequency that this happens, statistics on such occurrences, or whether or not symptoms occur before a blood clot, etc. I need more information!
Asking questions about medications is the sign of a smart health care consumer! And since you asked, one of the most serious complications attributable to birth control pills is blood clots. Clots are particularly dangerous because they can travel to distant parts of the body and relocate in places such as the lungs. However, in most healthy women that take estrogen and progestin together, in “combination” birth control pills, serious blood clots are rare.
In association with hormonal birth control, blood clots are more likely to occur in women who:
- Are sedentary
- Are very overweight
- Are more than 35 years old
- Have high blood pressure
- Are diabetic
- Have a genetic blood-clotting disorder
- Have an elevated cholesterol level
The good news is that newer low dose pills have less effect on blood clotting than earlier pills, and there is less risk for women who don't have any of the other risk factors listed above. There is some evidence that certain birth control pills that contain specific types of synthetic progestins (including desogestrel, gestodene, drospirenone, or cyproterone) in combination with estrogen may carry slightly greater risk of blood clots than those that contain other forms of progestin. However, results from studies conducted to investigate this link are varied, especially when patient characteristics were taken into account. That being said, if you have any of the predisposing factors mentioned, the combined pill may not be for you. If you don't, the risk from these pills alone is relatively small.
Although there are tests that can help a clinician to predict who will not clot when on hormonal contraception, no tests exist that can predict who will clot abnormally while taking pills. As with many decisions about your health, having an honest chat about your medical history and concerns with your provider is the best way to make an informed and safe decision about using birth control and what method is best for you. Your next annual exam is a great opportunity to talk about contraceptive options. However, you could also decide to make an appointment specifically to discuss birth control, clots and your personal risk.
In the meantime, if you are concerned that you may develop a clot, there are several warning signs that can possibly reveal one. A good way to remember them is to think of the word ACHES, short for:
- Abdominal pain
- Chest pain (and shortness of breath)
- Headaches (especially those that are new, severe, or associated with persistent dizziness, difficulty speaking, fainting, numbness or weakness in extremities)
- Eye problems (blurred vision or loss of vision)
- Severe leg pain (and/or redness and swelling in the calves or thighs)
If you are experiencing some or all of the ACHES symptoms, it is important to seek medical advice immediately. Call your regular health care provider, or visit an urgent or emergency care department. Hope this information was helpful!
Originally published Sep 05, 1995
Can’t find information on the site about your health concern or issue?
Submit a new comment